Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Omaha, NE

May 9, 2001Cuming County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2001, 6:11 PM CDT for Cuming County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 6:11 PM CDT (23:11 UTC)
Expired
May 9, 2001, 7:00 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cuming County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:20 PM CDTHail 1.5Wisner, NE
May 9, 6:48 PM CDTHail 1.75Beemer, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KOAX 092312
SVROMA
NEC039-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
611 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEEMER...OR ABOUT 28 MILES
  EAST OF NORFOLK...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  BEEMER
  WEST POINT
  BANCROFT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4199 9698 4175 9702 4175 9656 4204 9656

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 9, 5:45 PM CDT, 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED MAY 9 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA UNTIL 10PM.  THUNDERSTORMS ARE
DEVELOPING ALONG A SLOW MOVING COLD FRONT WHICH EXTENDS FROM
NORTHERN IOWA...TO CENTRAL NEBRASKA.  THE THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS
AS DEEPER LOW LEVEL MOISTURE MOVES NORTH INTO THE AREA.  IN
ADDITION...A LOW LEVEL JET WHICH WILL DEVELOP DURING THE EVENING
WILL AID IN FEEDING MOISTURE NORTH WHICH WILL LIKELY KEEP
THUNDERSTORMS STRONG AND POSSIBLY SEVERE LATE INTO THE
NIGHT.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND STRONG WINDS.  LATE
TONIGHT...HEAVY RAIN WILL BE A THREAT AS THE THUNDERSTORMS WILL
LIKELY EVOLVE INTO A LARGE COMPLEX OVER SOUTHEAST NEBRASKA.

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:50 PM CDTSevere Thunderstorm WarningOAXSeward25 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton45 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.